Role of Drug Metabolizing Enzymes in Cancer Drug Gastrointestinal Toxicity

Date

2022-08

Journal Title

Journal ISSN

Volume Title

Publisher

Abstract

Gastrointestinal (GI) toxicity, particularly diarrhea is among the most common side effects of current cancer drugs. Emerging studies indicate that many cancer drug GI toxicities are driven by drug metabolism, involving transporters or enzymes. Here we highlighted the importance of drug metabolizing enzymes (DMEs) in cancer drug-induced diarrhea. DMEs suppression or reactive drug metabolism can lead to diarrhea. On the other hand, intestinal inflammation or xenobiotics per se also cast profound impact on DMEs. The mutual interaction between DMEs and foreign molecules makes it challenging to prevent and mange drug metabolism-associated GI side effect. Neratinib, a breast cancer targeted therapy mainly metabolized by cytochrome P450 (CYP)3A enzyme, draws worldwide concerns due to its extraordinarily high-incident diarrhea. The phase III trial of neratinib showed that 96% of the patients taking neratinib experienced diarrhea. So far very few mechanistic studies explore this safety issue. Previous toxicology studies pointed out that neratinib triggered intestinal inflammation in rats without going further. Reported metabolism studies only focused how CYP3A enzyme chimed in the disposition of neratinib but did not explore the other way around. Hereby, we established neratinib toxicity model in mouse to investigate how neratinib changes CYP3A enzyme as well as the potential link between intestinal inflammation and neratinib metabolism. Irinotecan, a classical chemotherapy for GI cancer is cleaned out by UDP-glucuronosyltransferases (UGT) 1A1 in humans. However, delayed onset diarrhea has been a daunting problem coming along with this chemotherapy for decades. It remains unresolved yet. Prior studies delineated the map of irinotecan metabolism comprehensively but very few looked into the influence of treatment itself put on UGT1A1. In addition, irinotecan-induced inflammation was mediated by toll-like receptors (TLRs) and myeloid differentiation primary response 88 (MyD88). Hence, we introduced TLR2, TLR4 and MyD88 knockout mice to investigate the interplay between intestinal inflammation, irinotecan and UGT1A1. Our results revealed that neratinib decreased intestinal CYP3A enzyme, while irinotecan reduced intestinal UGT1A1 via TLR/MyD88 pathway. We further validated that anti-inflammatory nutrition could effectively prevent cancer drug-induced diarrhea by altering drug transport/metabolism kinetics. Those discoveries suggested that cancer drug-induced diarrhea involved downregulation of intestinal DMEs, regardless their primary mechanism of action. Those works implied that increasing detoxifying DMEs in gut was a potentially effective strategy to control cancer drug-induced diarrhea. It paved a new avenue to manage cancer drug GI toxicity.

Description

Keywords

Drug Metabolism, Toxicity

Citation

Portions of this document appear in: Paranjpe, R., Basatneh, D., Tao, G., De Angelis, C., Noormohammed, S., Ekinci, E., Abughosh, S., Ghose, R. and Trivedi, M.V., 2019. Neratinib in HER2-positive breast cancer patients. Annals of Pharmacotherapy, 53(6), pp.612-620; and in: Tao, G., Huang, J., Moorthy, B., Wang, C., Hu, M., Gao, S. and Ghose, R., 2020. Potential role of drug metabolizing enzymes in chemotherapy-induced gastrointestinal toxicity and hepatotoxicity. Expert opinion on drug metabolism & toxicology, 16(11), pp.1109-1124; and in: Tao, G., Dagher, F. and Ghose, R., 2022. Neratinib causes non-recoverable gut injury and reduces intestinal cytochrome P450 3A enzyme in mice. Toxicology Research; and in: Tao, G. and Chityala, P.K., 2021. Epidermal growth factor receptor inhibitor-induced diarrhea: clinical incidence, toxicological mechanism, and management. Toxicology Research, 10(3), pp.476-486.